Funnel Cloud, Stutsman
- When
- July 6, 12:53 PM CST to 12:55 PM CST
- Where
- Stutsman County, 5.6 mi SSE of Buchanan
- Reported by
- Public
- Coordinates
- 47.000, -98.770
A funnel cloud formed northwest of Jamestown along a frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A funnel cloud formed northwest of Jamestown along a frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1225 PM CDT Mon Jul 6 2020 .UPDATE... Issued at 1209 PM CDT Mon Jul 6 2020 A few showers continue to float around across portions of the area. This activity will diminish through the early afternoon. Showers and storms that are currently ongoing across eastern Montana will invigorate once again this afternoon before moving into the southwest in the 20z to 23z timeframe. Additional storms may also develop out ahead of this activity. This morning, SPC has moved the Slight Risk north and east, from a line extending from the Montana Border west of Watford City, to Bismarck, and down towards Aberdeen and points west. The latest guidance suggests that the strongest storms will form across the far southwest where the best CAPE/shear overlap will be present. Further north, shear becomes more marginal but still may support some multicell clusters capable of severe wind and large hail. Where better low and deep layer shear sets up across the southwest, a tornado or two cannot be ruled out. However, there have been some trends suggesting the best shear may set up south of the South Dakota border along a residual frontal boundary. UPDATE Issued at 840 AM CDT Mon Jul 6 2020 No major changes needed for this update. Just tweaked precipitation chances to better reflect radar observations and trends over the next couple of hours. UPDATE Issued at 642 AM CDT Mon Jul 6 2020 Updated to add patchy fog with Dickinson and Glen Ullin both reporting it. UPDATE Issued at 620 AM CDT Mon Jul 6 2020 Update to expand coverage of convection between Williston and Bismarck, and to include a few hours of pops at Minot and at Bismarck. As convection moves east it runs into less unstable air so should be weakening. && .SHORT TERM...(Today and tonight) Issued at 500 AM CDT Mon Jul 6 2020 It's a complicated one this morning. Severe weather is possible later today into tonight (especially southwest) and on Tuesday (statewide) and including with heavy rain. The spin of an H5 short wave near Mobridge, South Dakota was evident on area radars early this Monday morning. Several CAMs bring this rain / thunderstorms right up the James River Valley through jamestown, while others keep the rain along the South Dakota border counties. Reality to this point seems to be something in between. Another very subtle wave was moving through the Williston area and overrunning an inverted surface trough up through western North Dakota. Convection fired just east of Watford City and was drifting southeast. Go figure, some CAMs have this depicted well while others do not. So the problem for this morning is two fold, how far north up the James River Valley before moving out of the forecast area, and what will be the coverage and expansion of the convection east of Watford City. Based on recent radar trends along the South Dakota border (weakening) will bring the rain up the valley but not as far as indicated by some CAMs, and take it out of the area by 8 Am or so. As far as the convection in the northwest, it is just holding its own and not expanding in coverage or in intensity. Will keep low pops in the area between Williston and Bismarck, and keep pops south of Minot. For later today our attention shifts to the southwest part of the state, say after 6 PM or so. A few rigorous H5 waves will move out of southeast Montana and into South Dakota, with one riding the state line of North and South Dakota. There is little doubt that the greatest risk for severe weather is in southeast Montana and in northwest South Dakota, but southwest north Dakota will not get by unscathed. In our forecast area MUCAPE reaches a peak of around 2500J/KG while convective inhibition is minimal and easily overcome. Concern goes to Lapse rate of close to 7.5 degrees C/KM coupled with 50 knots of 0-6KM shear yielding some very very large hail. There is guidance inconsistency, as should be expected, and the event will be very late afternoon at the earliest, so for now will hold hail size to golf ball and allow later shifts to increase it as warranted. With LCL height lowering this evening and areas of SRH around 100m2/s2, a tornado would be possible. That convection moves east into less favorable conditions overnight and weakens. .LONG TERM...(Tuesday through Sunday) Issued at 500 AM CDT Mon Jul 6 2020 The fairly high risk of severe weather and with very heavy rain has looked consistent for later Tuesday and tuesday night, and still looks that way. A H5 low pushes into southern Saskatchewan with a strong wave down along the Montana and North Dakota border, and pushes east Tuesday night. It looks like a very busy period of time at area weather offices from Tuesday afternoon and well into the night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1209 PM CDT Mon Jul 6 2020 VFR conditions are generally expected through the period. Shower and thunderstorms will develop across the southwest late this afternoon and spread east. These storms may become severe before tapering off overnight. The most likely site to experience a thunderstorm will be KDIK with a storm also possible at KBIS/KJMS (less confidence). For now, only went with a vicinity thunderstorm mention in the KDIK forecast and left mention out at all other sites at this time. Any heavier storms could see brief periods of MVFR/IFR conditions with erratic winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...JPM LONG TERM...JPM AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 1233 PM CDT Mon Jul 6 2020 NDZ001>005-071745- Divide-Burke-Renville-Bottineau-Rolette- 1233 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across the area and some could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There's a chance for severe thunderstorms Tuesday and Tuesday night with all hazards possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ009>013-021>023-025-036-037-047-048-050-051-071745- Williams-Mountrail-Ward-McHenry-Pierce-McLean-Sheridan-Wells- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1233 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across parts of western and central North Dakota and over much of the southern James River valley late this afternoon into tonight. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There's a chance for severe thunderstorms Tuesday and Tuesday night with all hazards possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ017>020-031>035-040>046-071745- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1233 PM CDT Mon Jul 6 2020 /1133 AM MDT Mon Jul 6 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across portions of western and southern North Dakota late this afternoon into tonight. The main hazards will be very large hail up to golf ball size and damaging wind gusts as high as 70 mph. An isolated tornado is possible. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There's a chance for severe thunderstorms Tuesday and Tuesday night with all hazards possible. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed late this afternoon and tonight. ZH
Special Weather Statement
National Weather Service Bismarck ND
756 AM CDT Mon Jul 6 2020
NDZ018-019-033-061345-
Stark ND-Mercer ND-Dunn ND-
756 AM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN...NORTH CENTRAL
STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 845 AM CDT/745 AM
MDT/...
At 755 AM CDT/655 AM MDT/, strong thunderstorms were located along a
line extending from 5 miles northwest of Golden Valley to 6 miles
southeast of Manning. Movement was southeast at 20 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Beulah, Zap, Golden Valley, Dodge, Marshall and Hirschville.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4742 10209 4725 10161 4724 10164 4724 10176
4719 10177 4693 10242 4715 10282
TIME...MOT...LOC 1255Z 303DEG 18KT 4736 10212 4716 10267
ABELINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 W FORBES 45.94N 98.87W
07/04/2020 DICKEY ND EMERGENCY MNGR
LATE REPORT FROM SATURDAY EVENING. TIME
ESTIMATED FROM RADAR. COTTONWOOD TREES WERE
OBLITERATED BY THE THUNDERSTORM WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 5 S ELGIN 46.33N 101.84W
07/05/2020 E60 MPH GRANT ND PUBLIC
LATE REPORT FROM YESTERDAY EVENING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HEAVY RAIN 6 S DUNN CENTER 47.27N 102.62W
07/06/2020 M1.60 INCH DUNN ND PUBLIC
RAINFALL FROM THIS MORNING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1250 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HEAVY RAIN 8 NW MARSHALL 47.23N 102.44W
07/06/2020 M1.10 INCH DUNN ND TRAINED SPOTTER
RAIN FROM THIS MORNING.
&&Special Weather Statement National Weather Service Bismarck ND 1227 PM MDT Mon Jul 6 2020 NDZ040-043-061900- Slope ND-Bowman ND- 1227 PM MDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN AND SOUTH CENTRAL SLOPE COUNTIES UNTIL 100 PM MDT... At 1227 PM MDT, a strong thunderstorm was located 5 miles southeast of Rhame, or 7 miles west of Bowman, moving northeast at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Bowman, Rhame and Griffin. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4609 10366 4620 10374 4637 10342 4620 10323 TIME...MOT...LOC 1827Z 237DEG 23KT 4620 10355 SCHILD
The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909962.